What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 3:00 PM EST, 32 minutes earlier.
Area forecast discussion, Jul 8, 3:00 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
400 PM EDT Thu Jul 8 2021
.SYNOPSIS...
Tropical Storm Elsa will exit the area tonight with rain chances
decreasing across the area. A weak trough will cross the mountains
and move through NC on Friday, bringing another chance of rain
to the area. A return to a more typical summer-like pattern is
expected this weekend into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Thursday...
...Tropical Storm Elsa rapidly moving out of the area...
The center of Tropical Storm Elsa is rapidly making its way through
central NC this afternoon, and is still a few miles southwest of
Raleigh per the latest NHC advisory and surface obs/satellite
imagery. Moderate/locally heavy rainfall continues to the north and
east of the center and an additional 1-2 inches of rainfall is
expected in these areas through late afternoon. Elsewhere, the heavy
rain threat has ended and the Flash Flood Watch has been trimmed
quite a bit to reflect current radar trends. Some areas have seen
upwards of 3.5 to 4 inches of rain but fortunately, the heavy rain
threat has ended in those areas. The remainder of the Watch should
be allowed to expire at 6 PM as scheduled.
Meanwhile, the typical tropical tornado threat along and east of the
track has materialized with a number of transient circulations that
developed throughout the day. Sig TOR parameter remains focused
east of I-95 within an area of SBCAPE around 500-1000 J/KG and
0-1km shear around 30-35kts. The best dynamics will shift
northeastward through the rest of the afternoon and the tornado
threat should diminish rapidly. Lingering storms in Halifax County
could exhibit brief rotation and TOR Watch 350 will cover this
threat through early evening.
Precip directly associated with Elsa will exit early this evening,
but a secondary mid level perturbation will move into the area from
the west after 00Z, potentially bringing one more round of
isolated showers to southern NC. HRRR/NAM and to some extent the
GFS/EC all showing light precip developing south of US-64 this
evening, then dissipating after midnight. Additional rainfall
amounts will be light, on the order of a few hundredths of an inch
and nothing that will lead to additional flooding.
Temps tonight will bottom out in the upper 60s, around 70. Some
patchy fog is possible but should be mitigated by lingering cloud
cover and BL winds around 5-7 kts area-wide.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 300 PM Thursday...
Lingering clouds are expected tomorrow but should lift by mid
morning as BL mixing deepens ahead of an approaching mid level
shortwave trough. The trough appears to weaken as it crosses the
mountains but there should be enough moisture convergence ahead of
the boundary (thanks to leftover PW's from Elsa) to support high end
chance/low end likely PoPs across the area tomorrow afternoon).
MLCAPEs around 2000 J/kG are more than enough to warrant a mention
of thunder. However given the weak nature of the trough the overall
severe threat appears to be low.
Temperatures tomorrow will be fairly close to normal with daytime
highs approaching 90 degrees. Lows in the upper 60s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 400 PM Thursday...
The extended period will generally feature a typical summertime
pattern for central NC, with diurnal showers and storms each
afternoon and evening, and near-normal temperatures. On Saturday,
model guidance shows a warm front lifting north through the area,
with a weak Piedmont trough in place. However, mainly westerly flow
aloft looks to bring in drier air, and CAPE appears fairly
unimpressive. Thus only have slight to low chance POPs at this time.
A much better chance of showers and storms comes on Sunday, which
looks to be the wettest day of the period overall, thanks to deep
southerly return flow off the Atlantic around both an upper low
centered near IA/MO and a western Atlantic ridge. The 12z GFS has
precipitable water values in excess of 2 inches over much of the
area. Thus have high chance to likely POPs, highest west.
As the center of the Bermuda high drifts farther west closer to our
region, height rises and subsidence, along with weaker moist
southerly flow and no frontal passages to speak of, will then result
in decreasing shower and storm chances through midweek. Chance POPs
on Monday give way to slight to low chance POPs on Tuesday and
Wednesday, highest in the western Piedmont. The GFS and its
ensembles are especially dry compared to the ECMWF. As the high
begins to weaken and drift SE and the Piedmont trough strengthens on
Thursday, convection chances may start to increase again.
High temperatures will be close to normal through the period (upper-
80s to lower-90s), with clouds/precip likely making Sunday and
Monday the "coolest" days before temperatures slightly increase
through the week. Clouds and moisture will keep lows slightly above
normal, in the upper-60s to lower-70s.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 157 PM Thursday...
Through 18Z Friday: Widespread low MVFR and IFR are currently found
across much of central NC, associated with Elsa's rain shield and
cloud cover. While the back edge of the rain shield is currently
moving across central NC, the high-dwpt airmass will remain, and
when coupled with rain-cooled low levels and some BL wind...look for
stratus and sub-VFR cigs to linger into this evening, and possibly
overnight. In fact, if it does begin to clear this evening,
subsequent cooling should facilitate additional low clouds
developing, thus will show sub-VFR conditions returning overnight,
esp KRDU/KRWI/KFAY where the heavier rain fell today. Otherwise,
wind gust up to 25kt will be possible until the Elsa circulation
exits after 01Z this evening. VFR conditions are expected to
return Friday morning after 14Z.
After 18Z Friday: A typical summer pattern featuring widely
scattered afternoon and evening showers/tstms will be the case
through the weekend. Outside of shower/tstm activity, mainly VFR
conditions are expected.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM EDT this evening for NCZ007>011-
023>028-040>043-076>078.
&&
SYNOPSIS...Leins
NEAR TERM...Leins
SHORT TERM...Leins
LONG TERM...Danco
AVIATION...np
Hazardous weather outlook, Jul 8, 2:06 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
306 PM EDT Thu Jul 8 2021
NCZ021-022-038-039-073>075-083>086-088-089-091915-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Moore-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
306 PM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>010-023>028-040>043-076>078-091915-
Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett-Wayne-
306 PM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Periods of heavy rain associated with Tropical Storm Elsa will
continue through late afternoon, with flooding possible where storms
persist. In addition, an isolated tornado could occur through late
afternoon north and east of Raleigh.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ011-091915-
Halifax-
306 PM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 350 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Flash Flood Watch.
Periods of heavy rain associated with Tropical Storm Elsa will
continue through late afternoon, with flooding possible where storms
persist. In addition, storms will be capable of producing an isolated
tornado or two through early evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Jul 8, 12:10 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TROPICAL STORM 2 SSE PIKEVILLE 35.47N 77.97W
07/08/2021 WAYNE NC AWOS
AWOS STATION KGWW IN GOLDSBORO REPORTED A
TROPICAL STORM WIND GUST OF 33 MPH.
&&Local storm report, Jul 8, 12:12 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
112 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TROPICAL STORM 2 N SOUTHERN PINES 35.22N 79.40W
07/08/2021 MOORE NC AWOS
AWOS STATION KSOP SOUTHERN PINES REPORTED A
TROPICAL STORM WIND GUST OF 30 MPH.
&&Local storm report, Jul 8, 12:15 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TROPICAL STORM 1 ESE CLINTON 34.99N 78.31W
07/08/2021 SAMPSON NC MESONET
MESONET STATION 1159W 1.2 E CLINTON
(WEATHERSTEM) REPORTED A TROPICAL STORM WIND
GUST OF 37 MPH.
&&Special weather statement, Jul 8, 12:41 PM EST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 PM EDT Thu Jul 8 2021
NCZ011-028-081830-
Edgecombe NC-Halifax NC-
141 PM EDT Thu Jul 8 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN EDGECOMBE AND SOUTHEASTERN HALIFAX COUNTIES UNTIL 230 PM
EDT...
At 140 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Bethel, or 9 miles east of Tarboro, moving
north at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Tarboro, Scotland Neck, Enfield, Princeville, Hobgood, Conetoe,
Speed, Leggett and Tillery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina.
LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
3583 7739 3581 7742 3580 7748 3614 7771
3615 7770 3615 7771 3619 7774 3630 7742
3626 7741 3624 7738 3621 7738 3619 7733
3617 7731 3617 7729 3616 7728 3610 7727
TIME...MOT...LOC 1740Z 158DEG 31KT 3586 7739
23Special weather statement, Jul 8, 1:35 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
235 PM EDT Thu Jul 8 2021
NCZ007>010-025>027-041>043-081945-
Nash NC-Johnston NC-Franklin NC-Vance NC-Durham NC-Person NC-
Warren NC-Wake NC-Granville NC-Wilson NC-
235 PM EDT Thu Jul 8 2021
...AN AREA OF SHOWERS AND POSSIBLY A FEW EMBEDDED THUNDERSTORMS
ASSOCIATED WITH TROPICAL STORM ELSA WILL AFFECT EASTERN
PERSON...VANCE...WARREN...WESTERN NASH...GRANVILLE...CENTRAL WAKE...
WESTERN WILSON...NORTHEASTERN JOHNSTON...NORTHEASTERN DURHAM AND
FRANKLIN COUNTIES UNTIL 345 PM EDT...
At 232 PM EDT, Doppler radar was tracking an area of moderate
showers along a line extending from near Kittrell to 7 miles
southwest of Wilson. Movement was north at 25 mph.
Wind gusts up to 40 mph will be possible with these storms.
In addition, heavy rain, with rainfall rates approaching 1 to 1.5
inches per hour will result in an accumulation of water in low-lying
and poor drainage areas.
Locations impacted include...
Raleigh, Henderson, Oxford, Nashville, Creedmoor, Louisburg,
Warrenton, Wilson, Wake Forest and Garner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 300 PM EDT for central North
Carolina. A Tornado Watch also remains in effect until 1100 PM EDT
for central North Carolina.
LAT...LON 3630 7794 3620 7801 3618 7798 3619 7797
3618 7795 3561 7797 3566 7859 3613 7883
3654 7887 3655 7794
TIME...MOT...LOC 1832Z 201DEG 22KT 3620 7839 3566 7802
23Local storm report, Jul 8, 2:59 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU JUL 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TROPICAL STORM 2 WSW CLINTON 34.98N 78.37W
07/08/2021 SAMPSON NC AWOS
AWOS STATION KCTZ CLINTON REPORTED A
TROPICAL STORM WIND GUST OF 32 MPH.
&&